Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2002, 12:15 AM CDT for Henderson County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2002, 12:15 AM CDT (05:15 UTC)
- Expired
- Jun 1, 2002, 1:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Henderson County, IL
The radar
The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3066 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
813 WUUS53 KDVN 010515 SVRMLI ILC071-010600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1214 AM CDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENDERSON COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 100 AM CDT * AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES NORTHWEST OF HOPPER... OR 2 MILES NORTHEAST OF BURLINGTON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... GLADSTONE BY 1220 AM CDT. HOPPER BY 1225 AM CDT. DECORRA BY 1235 AM CDT. STRONGHURST BY 1240 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4100 9091 4069 9106 4070 9085 4102 9081
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:20 PM CDT, 9 hours 55 minutes earlier.
Area forecast discussion, May 31, 2:20 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CDT FRI MAY 31 2002 .OVERVIEW...PRIME LATE SPRING AND EARLY SUMMER PATTERN WITH STRONG JET ALONG CANADIAN US/CANADA BORDER. SURFACE BOUNDARY SETTING UP JUST SOUTH OF FORECAST AREA WITH STRONG BAROCLINIC ZONE OF 90 TO 100 DEGREE TEMPS SOUTH OF FRONT AT 18Z IN PLAINS AND 75 TO 85 NORTH. LOTS OF MOISTURE POOLING WITH 70 TO 73 DEWPOINTS IN NORTHERN MISSOURI AND INTO EXTREME SC IOWA. LITTLE COHERENT TRIGGER TO HANG HAT ON EXCEPT CONVECTIVE TEMPS TO BE REACHED LATE PM FOR STRONG TO INTENSE CONVECTION ALONG BOUNDARY INTO TONIGHT. ...LOCATION OF CONVECTION TONIGHT WITH ANY SEVERE POTENTIAL AND IMPACTS ON BOUNDARY NEAR TERM ISSUES...THEN MORE SIGNIFICANT THREAT AND TIMING OF HEAVY RAIN AND SEVERE WEATHER POTENTIAL INTO EARLY NEXT WEEK FORECAST CHALLENGES... .DIAGNOSIS AND DAYS 1-3...MODELS VARY QUITE A BIT DEPENDING ON WHEN AND WHERE CONVECTION STARTS AND THEN IMPACTS ON BOUNDARY. AT 18Z...TOO EARLY TO ASSESS JUST WHERE CONVECTION TO FIRE SO MAY HAVE TO GO WITH MODEL BLEND. BEST GUESS IS SC NEBRASKA INTO NW MO AND THEN TRAVELING EAST TO EAST SOUTHEAST. SOME SEVERE POTENTIAL WITH BAROCLINICITY BUT BETTER CHANCE LATE SATURDAY AND SATURDAY NIGHT IF ETA CORRECT. BY THEN...EXTREME INSTABILITY WITH HEATING WOULD SUPPORT INTENSE BOW ECHO AND DERECHO ENVORONMENT WELL INTO EARLY MORNING HOURS SUNDAY AM. BLEP TECHNIQUE OF T/TD 92/72 AND AS LOW AS 85/70 SUPPORTS MAX STRAIGHT LINE WINDS NEAR OR POSSIBLY IN EXCESS OF 100 KTS INTO MID EVENING HOURS SATURDAY...AND ABOVE 50 KTS (OR WARNING CRITERIA) WELL INTO OVERNIGHT HOURS. PROJECTED PATTERN IS SIMILAR TO MANY LOCAL DERECHO EVENTS SO BEAR CLOSE WATCHING ON THIS RISK. KEY WILL BE WHAT HAPPENS TONIGHT AND ANY LINGERING ACTIVITY EARLY SATURDAY. WILL MENTION SOME SEVERE NEXT FEW DAYS WITH PRESENT POTENTIAL RISK VERY SUBSTANTIAL AND ALSO INCLUDE HEAVY RAINS WHERE CONFIDENCE IS BEST...MAINLY LATE SUNDAY INTO MONDAY WITH HIGHEST POPS. TEMPS WITH POTENTIAL LAKE EFFECT AND BOUNDARY TO BE A BEAR...PROBABLY SUN/MON AS EXPECT SOMETIME NEXT 3 DAYS TO SEE A 20+ DEGREE GRADIENT IN TEMPS WITH BOUNDARY AND CLOUDS. WILL DO BEST TO INCORPORATE INTO FWC/MAV. HIGHER CONFIDENCE IN HEAVY RAINS AND POTENTIAL TRAINING WARRANT MAINTAINING ESF INTO EARLY NEXT WEEK. WOULD BE SURPRISED IF MOST AREAS DON/T RECEIVE AT LEAST 2 INCHES BY WEDNESDAY PM WITH SEVERAL 5 INCH PLUS AMOUNTS...WILL HAVE TO WAIT ON TIMING. .EXTENDED (TUE-FRI)...COOLER AND DRIER PATTERN SETTING UP THURSDAY INTO FRIDAY. OTHERWISE...WILL DO BEST TO INCORPORATE CLOUDS AND IMPACTS ON TEMPS...ESPECIALLY TUE/WED AS BOUNDARY LIKELY TO JUST SOUTH FOR COOLER HIGHS AND MILDER LOWS THAN FMR/MEX GUIDANCE. .DVN... IA...NONE. IL...NONE. MO...NONE. NICHOLS
In the hours before
Local storm report, Jun 1, 12:15 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1215 AM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1209 AM BURLINGTON IA .75 INCH HAIL
06/01/02 DES MOINES DIME TO PENNY SIZE HAIL
ON THE NORTH SIDE OF
BURLINGTON. REPORTED
BY STORM SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:50 AM CDT | Severe Thunderstorm Warning | DVN | Hancock | 40 min |
| Jun 1, 6:24 AM CDT | Severe Thunderstorm Warning | DVN | McDonough | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.